Utah, 2013Winter Storm in Utah, April 15 to 17, 2013
April 15 to 17, 2013 · NWS SLC · 3 events in 3 counties and zones
A large, moist storm system moved through the region in mid-April. One of the main features with this storm was a cold frontal boundary that stalled across Utah for more than a day, bringing heavy snowfall to the valleys of southwest and northeast Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, moist storm system moved through the region in mid-April. One of the main features with this storm was a cold frontal boundary that stalled across Utah for more than a day, bringing heavy snowfall to the valleys of southwest and northeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 14, 8:27 PM MST, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 14, 8:27 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 PM MDT SUN APR 14 2013
.SYNOPSIS...A WEAK WEATHER DISTURBANCE WILL RIPPLE THROUGH
NORTHERN AND CENTRAL UTAH TONIGHT...FOLLOWED BY A LARGER AND
COLDER STORM SYSTEM IMPACTING THE ENTIRE REGION DURING THE FIRST
HALF OF THE WEEK. THIS STORM WILL BRING WIDESPREAD PRECIPITATION
AND TEMPERATURES MUCH BELOW NORMAL THROUGH MIDWEEK.
&&
.DISCUSSION...SATELLITE AND RADAR IMAGERY BEGINNING TO SHOW THE
FORMATION OF PRECIP BAND UNDERNEATH THE UPPER LEVEL JET OVER
NORTHERN/CENTRAL UTAH AT MID-EVENING. SURFACE CONVERGENCE WITH
SUPPORTING MOISTURE CONVERGENCE BETWEEN 700-600MB AHEAD OF A
FAST-MOVING SHORTWAVE OVER NORTHEAST NEVADA WILL LIKELY LEAD TO
RAPID DEVELOPMENT OF PRECIP LATER THIS EVENING. PRECIP-TYPE MAYBE
A BIT OF AN ISSUE FOR THE NORTHWEST VALLEYS AND URBAN CORRIDOR AS
TEMP/DEW POINT DEPRESSION REMAIN RATHER LARGE AT TIME. SUSPECT THAT
A RAIN/SNOW MIX WILL DEVELOP ONCE THE AIRMASS MOISTENS FROM THE
TOP DOWN LATER TONIGHT.
THE ANTICIPATED SPRING STORM STILL ON TRACK TO IMPACT MUCH OF THE
GREAT BASIN DURING THE FIRST HALF OF THE UPCOMING WEEK. THE 18Z
GFS AND 12Z ECMWF BOTH TAKE A SHEAR VORTICITY LOBE SOUTHEAST OUT OF
THE GULF OF ALASKA AND STRENGTHEN IT ACROSS THE WESTERN GREAT
BASIN WITH THE SUPPORT OF A STRONG UPPER LEVEL JET. THE RESULTANT
COLD CORE UPPER LEVEL TROUGH EXTENDING FROM SOUTH-CENTRAL CANADA
THROUGH THE SOUTHERN GREAT BASIN WILL GENERATE A FAIRLY LONG
DURATION PRECIP EVENT ACROSS MUCH OF UTAH THROUGH AT LEAST EARLY
WEDNESDAY.
HEAVY PRECIP IS LIKELY EARLY IN THE STORM CYCLE AS PRECIP
CONCENTRATE ALONG THE ASSOCIATED BAROCLINIC ZONE. INITIALLY THE
HEAVIEST HEAVIEST PRECIP FORM ALONG THIS WEST-TO-EAST BOUNDARY
OVER SOUTHERN UTAH MONDAY NIGHT. THE BAROCLINIC ZONE WILL THEN
TILT MORE NORTH-SOUTH AS THE UPPER TROUGH MOVES INTO THE BASIN
TUESDAY...RESULTING IN THE POTENTIAL FOR HEAVY PRECIP WORKING
NORTH INTO CENTRAL AND NORTHEAST UTAH. PRECIP WILL LIKELY
TRANSITION INTO A MORE LOOSELY ORGANIZED CONVECTIVE EVENT AS THE
CORE OF THE COLD AIR MOVES OVER UTAH TUESDAY NIGHT/EARLY
WEDNESDAY. BUILDING HEIGHTS WITH WARMING ALOFT WILL BRING AN END
TO PRECIP EARLY WEDNESDAY EVENING.
PRECIP TYPE MAY BE A BIT MORE BIASED TOWARDS SNOW VERSUS RAIN WITH
THIS EVENT. THE SOMEWHAT COOLER TEMPS AHEAD OF THE MAIN STORM
ALONG WITH RATHER COLD TEMPS ALOFT AND THE CONVECTIVE NATURE OF
PRECIP WOULD SUGGEST MORE SNOW THAN RAIN AT ALL BUT THE LOWEST
ELEVATIONS NEAR THE ARIZONA BORDER. WINTER WEATHER ADVISORIES ARE
ALREADY UP FOR THE NORTHEAST MOUNTAINS...WITH ADDITIONAL
ADVISORIES LIKELY AS THE MOSTLY LIKELY LOCATIONS OF HEAVY SNOW
BECOME BETTER DEFINED.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE NIGHT...THOUGH CIGS ARE EXPECTED TO DROP TO OR BELOW 6000 FT AGL
BETWEEN 06Z AND 09Z WITH SHOWERS DEVELOPING IN THE VICINITY OF THE
TERMINAL. THERE IS A 30 PERCENT CHANCE THAT THIS WILL OCCUR LATER
THAN EXPECTED. NORTHERLY WINDS ARE EXPECTED DURING THE OVERNIGHT
HOURS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
WEDNESDAY FOR UTZ009-010.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Apr 14, 4:59 AM MST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
559 AM MDT SUN APR 14 2013
UTZ001>016-019>021-517-518-WYZ021-151200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
559 AM MDT SUN APR 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
DRY AND COOLER TODAY BUT MOISTURE IN THE FORM OF RAIN AND SNOW WILL
MOVE BACK INTO THE AREA...MAINLY NORTHERN PORTIONS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COOL AND WET PERIOD IS FORECAST FROM MONDAY THROUGH THE MIDDLE
OF THIS WEEK. SNOW LEVELS ARE EXPECTED TO FALL TO THE VALLEY
FLOORS AT TIMES. MODERATE SNOWFALL AMOUNTS COULD OCCUR IN THE
MOUNTAINS DURING THIS TIME AND IS EVEN POSSIBLE FOR SOME VALLEYS.
THIS PATTERN WILL ALSO BRING THE THREAT OF A HARD FREEZE TO MOST
AREAS THROUGH THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Western Uinta Basin
- When
- April 15, 12:00 AM MST to April 16, 11:00 AM MST
- Where
- Western Uinta Basin forecast zone
- Reported by
- COOP Observer
Altamont, Utah received the heaviest recorded snowfall from the event, as the cold frontal boundary set up over the Uinta Basin for an extended period of time. For the storm, Altamont received a total of 19 inches new snow.
Winter Storm, West Central Utah
- When
- April 15, 9:00 PM MST to April 16, 7:00 PM MST
- Where
- West Central Utah forecast zone
- Reported by
- COOP Observer
Fillmore received 10 inches of new snow for the storm.
Winter Storm, Southwest Utah
- When
- April 16, 1:00 AM MST to April 17, 8:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- COOP Observer
Cedar City received a storm total of 9 inches new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, April 15 to 17, 201360 events
- Hail in Texas, April 15, 2013$47,000 · 2 in hail · 21 events
- High Wind in California, April 15 to 16, 2013$100,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Missouri, April 15 to 18, 2013$1,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Illinois, April 15, 2013$47,000 · 61 kt wind · 6 events
- Winter Storm in Colorado, April 15 to 16, 201312 events
- Winter Storm in Wyoming, April 15 to 17, 20136 events
- High Wind in Texas, April 15, 201370 kt wind · 4 events
- Hail in Oklahoma, April 15, 20131 in hail · 4 events
- Hail and Damaging Wind in Florida, April 15, 201353 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 15, 201352 kt wind · 3 events
- High Wind in Nevada, April 15, 201353 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448891, 448889, 448890.